Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


The Poincaré homology sphere and almost-simple knots in lens spaces

Author: Kenneth L. Baker
Journal: Proc. Amer. Math. Soc. 142 (2014), 1071-1074
MSC (2010): Primary 57M27
Published electronically: December 13, 2013
MathSciNet review: 3148540
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Hedden defined two knots in each lens space that, through analogies with their knot Floer homology and doubly pointed Heegaard diagrams of genus one, may be viewed as generalizations of the two trefoils in $ S^3$. Rasmussen showed that when the `left-handed' one is in the homology class of the dual to a Berge knot of type VII, it admits an L-space homology sphere surgery. In this note we give a simple proof that these L-space homology spheres are always the Poincaré homology sphere.

References [Enhancements On Off] (What's this?)

  • [Ber] John Berge, Some knots with surgeries yielding lens spaces, unpublished manuscript.
  • [BGH08] Kenneth L. Baker, J. Elisenda Grigsby, and Matthew Hedden, Grid diagrams for lens spaces and combinatorial knot Floer homology, Int. Math. Res. Not. IMRN 10 (2008), Art. ID rnm024, 39. MR 2429242 (2009h:57012),
  • [Ghi08] Paolo Ghiggini, Knot Floer homology detects genus-one fibred knots, Amer. J. Math. 130 (2008), no. 5, 1151-1169. MR 2450204 (2010f:57013),
  • [Gre] Josh Greene, The lens space realization problem, arXiv:1010.6257 [math.GT].
  • [Hed11] Matthew Hedden, On Floer homology and the Berge conjecture on knots admitting lens space surgeries, Trans. Amer. Math. Soc. 363 (2011), no. 2, 949-968. MR 2728591 (2012f:57006),
  • [Ras] J. Rasmussen, Lens space surgeries and L-space homology spheres, arXiv:0710.2531v1 [math.GT].

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M27

Retrieve articles in all journals with MSC (2010): 57M27

Additional Information

Kenneth L. Baker
Affiliation: Department of Mathematics, University of Miami, P.O. Box 249085, Coral Gables, Florida 33124-4250

Received by editor(s): April 18, 2012
Published electronically: December 13, 2013
Additional Notes: This work was partially supported by grant No. 209184 from the Simons Foundation.
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society